Diabetes: Part 2/2

Diabetic emergencies are not uncommon in the emergency room. In simple terms, there are two types of diabetic emergencies: the blood sugar is too low or the blood sugar is too high.
Hypoglycemia: This is a term used when the blood sugar is too low. Often times, in a person with diabetes, it is the result of taking too much of their medication causing sugar levels to drop. This is not the only thing that can cause a blood sugar to be too low.

Unrelated to diabetes, in the pediatric population, particularly among infants, there can be several causes of low blood sugar. Some of the top reasons are sepsis (blood or urinary tract infection), stress, and hypothermia (low body temperature).

Hypoglycemia is relatively easy to treat. If the patient is alert enough to swallow something, we can give them sugar by mouth (orally). It can be as simple as having them drink a small container of juice or giving them a fancy commercial preparation of sugar. If they are unable to take anything by mouth, then an IV is placed and the sugar (glucose) is given intravenously in the form of Dextrose.
Diabetic Ketoacidosis: Otherwise known as DKA. This results from a high level of sugar in the blood. As part of this, there is also a build-up of acids (ketones) in the blood as well. See last post for full explanation of this process. In order to correct this emergency, we have to bring both the blood sugar down and clear the ketones (the acidosis).
1.   Start an IV and get labs. There are several labs that need to be closely monitored in the diabetic patient. We’ll get a BMP (basic metabolic panel). This can also be known as a Chem 7 (or other number depending on how many items are measured). We’re looking specifically at the blood salts: potassium and sodium. These shift as sugar shifts. A BMP is generally monitored every 4-6 hours. Every hour, the patient will get a bedside glucose. We can only bring the sugar down so fast, typically no more than 50-100 points an hour. If the sugar falls too quickly, this can be problematic for the patient.
2.   Give IV fluids in the form of normal saline. Typically, the patient has a relative dehydration. Fluids are given very carefully as rapid fluid resuscitation can cause build up of fluid in bad places… like the brain (called cerebral edema). This is a phenomenon more common in pediatrics than the adult population. Giving fluids will also help the body clear ketones.
3.   Give insulin. Insulin is given to move the sugar from outside the cell (extracellularly) to inside the cell (intracellularly). This will bring the blood sugar level back down.
At some point, when the sugar level comes down to around 250 (remember normal level is 60-120) we will add IV fluids that contain sugar and continue to give the insulin until the ketones are cleared or the patient is no longer acidotic. We can check this by checking the urine for ketones or by testing the blood (a blood gas) to see what the pH level is.
Once both the sugar levels are normalized and the acidosis has cleared, the patient can begin to transition back to their normal diet.
Have you known someone that’s had a diabetic emergency?
Resources for you:

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s